Doctors Lounge - Psychiatry Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Psychiatric Topics
Question: Hypokalemia and Anxiety
|holabrad - Fri Apr 08, 2005 12:47 pm|
I have had recently had a full workup for some irregular heartbeats, diagnosed as benign PVC's. Ironically, after I learned they were nothing to worry about, they almost completely disappeared. In the process of the diagnosis, my electrolytes were checked and I had mildly low Potassium (3.2). After a month of eating bananas, orange juice, leafy greens and other potassium-rich foods I was retested and potassium was still low (3.3). All other electrolytes, BUN, creatinine, etc were normal.
I get extremely nervous for even the most simple medical procedure ... full adrenaline response so that my heart pounds and my arm was even shaking for the blood draw. Very embarrassing. I have read that adrenaline/epinephrine can cause mild hypokalemia. Is there any chance this is the cause? My doc wants to try potassium supplemants, but I wonder if they'll have any effect in light of the adrenaline response I have.
Thanks for any insight you can give.
|Theresa Jones, RN - Sat Apr 09, 2005 4:34 am|
Several things cause hypokalemia. Inadequate intake of potassium rich foods (not so apparently in your case), medications (for example diuretics), laxative use, chronic diarrhea, severe vomiting, excessive amounts of sweating, conditions related to diabetes, thyroid dysfunction, renal anomalies etc., etc. Have other disorders thyroid, diabetes, renal problems been ruled out as the causative factors? Although anxiety does elevate levels of adrenaline, I would consider consider another cause for the hypokalemia. If any other conditions have not been evaluated as the causative factor, you may want to inquire about other diagnositc studies with your physician.
|holabrad - Sun Apr 10, 2005 9:35 pm|
Thanks for your response, I'll follow up w/ my doc.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.